Insulin Overdose – What Is It?
Insulin is a medicine used to help people with diabetes manage their blood sugar levels. Without it, managing diabetes would be unimaginable for some people, especially for people with type 1 diabetes.
Diabetes is a condition where the body has trouble handling sugar, with two main types: Type 1 and Type 2. In Type 1 diabetes, the body doesn’t make insulin, and in Type 2 diabetes, the body doesn’t use insulin properly.
Both types need careful management to keep blood sugar levels stable, which is why insulin is so important for people with diabetes. It helps keep their blood sugar in check, which is essential for staying healthy.
But it’s MOST IMPORTANT to use the right amount of insulin. Taking too much can lead to an insulin overdose, which can be dangerous.
In this blog, we’ll look at what happens if you take too much insulin, why it happens, and the signs to watch out for.
Insulin Overdose – What Is It?
An insulin overdose occurs when an excessive amount of insulin is taken, potentially disrupting your body’s normal functions. Understanding the signs and risks associated with an insulin overdose is vital for your well-being.
What are the Symptoms of Insulin Overdose?
The insulin overdose symptoms relate to low blood sugar, or hypoglycemia, and the severity of symptoms or the intensity, will depend upon the severity of hypoglycemia, which can be:
- Shakiness: A pronounced trembling or shakiness.
- Sweating: Excessive sweating, even in cool conditions.
- Fast heartbeat: An abnormally rapid heartbeat.
- Hunger: An intense and persistent feeling of hunger.
- Weakness: A profound loss of strength and energy.
- Blurry vision: Visual disturbances resulting in unclear vision.
- Confusion: A state of mental disorientation.
- Coma: A state of loss of consciousness.
When can it be Seen the Insulin Overdose Symptoms?
Insulin overdose symptoms can be seen immediately or can be delayed depending on the type of insulin used and the amount taken.
1. Immediate – Short-Acting
- Overdosing fast-acting insulin can cause hypoglycemia (low blood sugar) within 15 minutes of injection.
- Symptoms of hypoglycemia include shakiness, dizziness, anxiety, sweating, confusion, rapid heartbeat, and blurred vision.
- In severe cases, hypoglycemia can cause seizures, loss of consciousness, and even death.
2. Delayed – Long-Acting
- Overdosing on long-acting insulin can cause delayed effects, which may be persistent and can last a few days to a week.
- Symptoms of hypoglycemia due to long-acting insulin overdose can be delayed and may not appear until several hours after the injection.
- In severe cases, hypoglycemia can cause disorientation, seizures, and even death.
What are the Causes of Insulin Overdose?
Insulin overdose can occur due to various reasons, such as:
- Miscalculation of dosage
- Incorrect timing of doses
- Using the wrong type of insulin
It may also result from changes in diet or physical activity that affect blood sugar levels. Let’s learn more about the various causes of insulin overdose:
1. Accidental Insulin Overdose
Accidental insulin overdose happens when a person mistakenly takes too much insulin. This can be due to confusion about dosage instructions, misreading the insulin syringe, or forgetting a previous dose and taking multiple doses simultaneously.
2. Intentional Overdose
An intentional insulin overdose occurs when a person deliberately takes more insulin than needed. This can be a result of psychological distress or a cry for help.
It’s important to seek immediate medical and psychological support in such cases.
Treatment Options for Insulin Overdose
Treatment for insulin overdose includes consuming fast-acting carbohydrates like glucose tablets, juice, or candy to quickly raise blood sugar levels.
In severe cases, medical intervention may be required, including intravenous glucose or glucagon injections. Continuous monitoring of blood sugar levels is crucial until they stabilise.
Accidental Overdose – How Does It Happen?
Sometimes, an accidental overdose occurs due to errors in insulin administration, such as mistakenly taking a double dose. These accidents can have severe consequences, including the risk of life-threatening situations.
Points to consider:
Insulin overdose is commonly observed in:
- Elderly people with eye complications or visual disturbances.
- Wrong selection of syringe or vial for the prescribed insulin.
What to Do if You’ve Taken Too Much Insulin?
If you experience these symptoms or suspect an insulin overdose:
- First, check your blood sugar, followed by consuming a source of rapidly absorbing sugar, such as fruit juice or candy.
- Call your doctor immediately, especially if the overdose is severe and requires hospitalisation.
How to Prevent an Insulin Overdose?
- Always stick to the prescribed insulin dosage recommended by your healthcare provider.
- Double-check your insulin amounts before administration.
- Maintain a consistent insulin schedule.
- Check the label/leaflet before use.
- Read your prescription carefully before taking it.
- Consult your healthcare provider if you have any doubts before starting your insulin.
How Can PB Health Support You?
When someone in your family needs care, you should not have to worry about what happens next or who is responsible for each step.
At PB Health Hospital, IFFCO Chowk, Gurgaon, we believe wellness requires continuity, coordination, and consistent follow-through. Our doctors and care teams work together, supported by technology that helps track progress, organise follow-ups, and keep information clear and accessible. From prevention to recovery, every stage is managed thoughtfully so that nothing important is missed and nothing is left unclear.
For personalised support with insulin use, blood sugar monitoring and long-term care, explore our diabetes management programme at PB Health.
To understand more about our approach, you can visit our website, PB Health.
